Alert archive / Idaho / Tornado Warnings in 2018

Tornado Warning 10, NWS Pocatello, ID

May 31, 2018Bonneville County, Jefferson County, Madison County, Idaho

NWS Pocatello, ID issued this tornado warning at May 31, 2018, 4:46 PM MDT for Bonneville County, Jefferson County, Madison County, Idaho. It was in force for 29 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 4:46 PM MDT (22:46 UTC)
Expired
May 31, 2018, 5:15 PM MDT
In force
29 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

Counties Bonneville County, ID, Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 73 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 5:00 PM MDTFUNNEL CLOUDRoberts, IDFUNNEL OBSERVED LOOKING SOUTH ON SOCIAL MEDIA. TIME ESTIMATED.
May 31, 5:10 PM MDTHAIL 1Roberts, IDACCOMPANIED WITH 50 MPH WINDS AS WELL.
May 31, 5:11 PM MDTHAIL 1.25N Roberts, ID
May 31, 5:20 PM MDTFUNNEL CLOUD13 W Rexburg, IDTRAINED WEATHER SPOTTER WEST BOUND ON HIGHWAY 33 AT MILE MARKER 64 OBSERVED FUNNEL CLOUD.
May 31, 5:20 PM MDTHAIL 113 W Rexburg, IDTRAINED SPOTTER WEST BOUND ON HIGHWAY 33 AT MILE MARKER 64 ESTIMATED HAIL SIZE AT 1 INCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:10 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.8 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1930 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WFUS55 KPIH 312246
TORPIH
IDC019-051-065-312315-
/O.NEW.KPIH.TO.W.0010.180531T2246Z-180531T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pocatello ID
446 PM MDT THU MAY 31 2018

The National Weather Service in Pocatello has issued a

* Tornado Warning for...
  Southeastern Jefferson County in southeastern Idaho...
  Northwestern Bonneville County in southeastern Idaho...
  Western Madison County in southeastern Idaho...

* Until 515 PM MDT

* At 444 PM MDT, a confirmed tornado was located 12 miles southwest
  of Roberts or 14 miles northwest of Idaho Falls, moving northeast
  at 40 mph.

  HAZARD...Damaging tornado and quarter size hail. 

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* The tornado will be near...
  Roberts around 505 PM MDT. 
  Ucon and Lewisville around 510 PM MDT. 
  Rigby, Lorenzo and Menan around 515 PM MDT. 

Other locations impacted by this tornadic thunderstorm include
Osgood, Thornton and Kettle Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4348 11236 4370 11244 4392 11189 4360 11173
TIME...MOT...LOC 2244Z 245DEG 33KT 4359 11230 

TORNADO...OBSERVED
HAIL...1.00IN

$$

JKEYES
2 follow-up statements
264 
WWUS55 KPIH 312301
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
501 PM MDT THU MAY 31 2018

IDC019-051-065-312315-
/O.CON.KPIH.TO.W.0010.000000T0000Z-180531T2315Z/
Jefferson ID-Bonneville ID-Madison ID-
501 PM MDT THU MAY 31 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
SOUTHEASTERN JEFFERSON...NORTHWESTERN BONNEVILLE AND WESTERN MADISON
COUNTIES...
    
At 500 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Roberts or 10 miles west of Rigby, moving east at 45
mph.

HAZARD...Tornado and quarter size hail. 

SOURCE...Radar indicated rotation. This storm has a history of 
         producing one or more tornadoes. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Ucon, Menan and Lewisville around 510 PM MDT. 
  Rigby and Lorenzo around 515 PM MDT. 

Other locations impacted by this tornadic thunderstorm include Osgood
and Thornton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4351 11224 4374 11234 4392 11189 4360 11173
TIME...MOT...LOC 2300Z 251DEG 37KT 4363 11211 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

JKEYES
765 
WWUS55 KPIH 312316
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
516 PM MDT THU MAY 31 2018

IDC019-051-065-312326-
/O.EXP.KPIH.TO.W.0010.000000T0000Z-180531T2315Z/
Jefferson ID-Bonneville ID-Madison ID-
516 PM MDT THU MAY 31 2018

...THE TORNADO WARNING FOR SOUTHEASTERN JEFFERSON...NORTHWESTERN
BONNEVILLE AND WESTERN MADISON COUNTIES HAS EXPIRED...
    
The tornado threat has diminished and the Tornado Warning has been 
allowed to expire However, large hail and damaging winds remain 
likely and a Severe Thunderstorm Warning remains in effect for the 
area.

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Idaho.

LAT...LON 4351 11224 4374 11234 4392 11189 4360 11173
TIME...MOT...LOC 2316Z 245DEG 33KT 4369 11194 

$$

JKEYES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at May 31, 1:42 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 31, 1:42 PM MDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
142 PM MDT Thu May 31 2018

.SHORT TERM...Tonight through Friday night.

Well, thunderstorms this afternoon are quiet a bit more interesting
that yesterday. A cold front is slowly moving east across the
region. As the afternoon continues, we expect a line of storms to
move slowly east from the Magic Valley. Strong thunderstorms are
also developing well out ahead of the front. Also, some descent low
level shear so an isolated tornado is possible along with large hail
and damaging straight-lined winds. A severe thunderstorm watch is in
effect until 8 PM for much of the region minus Custer County where
it looks like most of the action will remain southeast of there.
Expect activity to gradually diminish this evening as we lose the
heat of the day. During the overnight hours, a reinforcing cold
front will arrive from the northwest. This will spread bring another
round of showers across the region with the best chances for showers
overnight closer to the Montana border. Showers will linger into
Friday morning, perhaps early afternoon around the Teton Valley
area. Then, we will see clearing skies with brisk conditions
developing. Potentially, may need a wind advisory across portions of
the region.

Valle

.LONG TERM...Saturday through next Thursday...The weekend will be
warm and dry with no chance for precipitation. An approaching trough
early next week will bring a chance for precipitation Monday into
Tuesday though chances right now are low. NP/Valle

&&

.AVIATION...Thunderstorms will again run TAF's this afternoon and
evening with a line of thunderstorms expected and isolated severe
thunderstorms expected as well. The line of thunderstorms will track
through BYI, PIH and IDA early this evening. Expect strong wind
gusts with these thunderstorms as well. NP/Valle

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Local storm report, May 31, 4:33 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
433 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FUNNEL CLOUD     5 SW UCON               43.54N 112.03W
05/31/2018                   BONNEVILLE         ID   PUBLIC

            FUNNEL CLOUD OBSERVED - TIME AND LOCATION
            ESTIMATED.

&&

NP
Local storm report, May 31, 4:34 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
434 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     WSW ATOMIC CITY         43.44N 112.82W
05/31/2018  M68 MPH          BINGHAM            ID   MESONET

            ARL ATOMIC CITY MESONET SITE AT 410PM.

&&

MH
Local storm report, May 31, 4:35 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
435 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FUNNEL CLOUD     MUD LAKE                43.84N 112.48W
05/31/2018                   JEFFERSON          ID   TRAINED SPOTTER

            OBSERVED WITH PHOTO SENT TO SOCIAL MEDIA -
            TIME ESTIMATED.

&&

NP
Local storm report, May 31, 4:37 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
437 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TORNADO          15 SSW MUD LAKE         43.64N 112.59W
05/31/2018                   JEFFERSON          ID   TRAINED SPOTTER

            SPOTTER IN MUD LAKE LOOKING SSW APPROXIMATELY 15 MILES.
            ROPE TORNADO THAT QUICKLY DISSIPATED.

&&

MH
Local storm report, May 31, 4:39 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
439 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TORNADO          7 SW OSGOOD             43.51N 112.20W
05/31/2018                   BONNEVILLE         ID   PUBLIC

            REPORTED NEAR NOISE PARK.

&&

NP
Local storm report, May 31, 4:42 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
442 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     FUNNEL CLOUD     1 NW SHELLEY            43.39N 112.13W
05/31/2018                   BINGHAM            ID   PUBLIC

            LOOKING NORTH.

&&

NP

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:18 PM MDTSpecial Weather StatementPIHOneida, Power57 min
May 30, 6:46 PM MDTSpecial Weather StatementPIHMinidoka44 min
May 30, 7:20 PM MDTSpecial Weather StatementPIHBannock55 min
May 30, 7:24 PM MDTSpecial Weather StatementPIHBingham51 min
May 30, 7:38 PM MDTSpecial Weather StatementPIHFranklin82 min
May 30, 8:19 PM MDTSpecial Weather StatementPIHBlaine56 min
May 30, 8:24 PM MDTSpecial Weather StatementPIHBonneville, Caribou81 min
May 30, 8:32 PM MDTSpecial Weather StatementPIHBingham, Butte, Minidoka, Power88 min
May 30, 8:37 PM MDTSpecial Weather StatementPIHBear Lake83 min
May 30, 8:54 PM MDTSpecial Weather StatementPIHCuster81 min
May 30, 9:18 PM MDTSpecial Weather StatementPIHBonneville42 min
May 31, 10:41 AM MDTRiver Flood WatchPIHBonneville18 hr
May 31, 12:40 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson, Madison35 min
May 31, 1:03 PM MDTTornado WarningPIHBonneville, Jefferson, Madison, Teton27 min
May 31, 1:16 PM MDTSevere Thunderstorm WarningPIHBonneville, Jefferson, Madison24 min
May 31, 1:27 PM MDTTornado WarningPIHFremont, Jefferson, Madison, Teton33 min
May 31, 1:42 PM MDTSpecial Weather StatementPIHLincoln33 min
May 31, 1:44 PM MDTSevere Thunderstorm WarningPIHBonneville, Fremont, Jefferson, Madison46 min
May 31, 1:58 PM MDTTornado WarningPIHFremont, Madison, Teton32 min
May 31, 2:08 PM MDTSpecial Weather StatementPIHLincoln52 min
May 31, 2:13 PM MDTSpecial Weather StatementPIHBonneville32 min
May 31, 2:18 PM MDTSpecial Weather StatementPIHMinidoka42 min
May 31, 2:33 PM MDTSevere Thunderstorm WarningPIHLincoln31 min
May 31, 2:42 PM MDTSevere Thunderstorm WarningPIHBlaine, Minidoka48 min
May 31, 2:58 PM MDTSevere Thunderstorm WarningPIHLincoln, Minidoka33 min
May 31, 3:02 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Minidoka, Power43 min
May 31, 3:12 PM MDTTornado WarningPIHBingham, Blaine, Minidoka, Power33 min
May 31, 3:27 PM MDTTornado WarningPIHBingham, Blaine, Butte, Power34 min
May 31, 3:44 PM MDTSpecial Weather StatementPIHCassia61 min
May 31, 3:57 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Bonneville, Butte, Jefferson44 min
May 31, 4:25 PM MDTSpecial Weather StatementPIHJefferson35 min
May 31, 4:30 PM MDTSevere Thunderstorm WarningPIHCassia45 min
May 31, 4:31 PM MDTTornado Warning Tornado observedPIHBingham, Bonneville, Jefferson29 min
May 31, 4:50 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson, Madison40 min
May 31, 5:15 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Fremont, Jefferson, Madison, Teton45 min
May 31, 5:22 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Power38 min
May 31, 5:24 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson, Madison51 min

Nearby

Tornado Warnings in Idaho, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.